Tylenol liver damage is damage to the liver that occurs due to overdose of the drug acetaminophen. When used properly, acetaminophen is a safe and effective pain-relieving drug. Acetaminophen is found in many over-the-counter preparations as well as some prescription drugs like Vicodin.
Signs and symptoms of Tylenol liver damage can include
- yellowing of the skin or eyes (jaundice),
- pain in the abdomen,
- loss of appetite,
- excessive sweating,
- dark urine and stools,
- pale skin color, and
- unusual bruising or bleeding.
Cause of Tylenol liver damage
Overdose of acetaminophen, or the use of acetaminophen with excessive alcohol consumption, can damage the liver. The cause of the damage is the conversion of small amounts of acetaminophen to a harmful by-product called NAPQI (N-acetyl-p-benzoquinone imine). In recommended doses, the body can easily remove this toxic by-product. However, with excessive doses, the toxic metabolite accumulates and can damage the liver cells.
Other tylenol liver damage symptoms and signs
- Dark Urine and Stools
- Excessive Sweating
- Loss of Appetite
- Pain in the Abdomen
- Pale Skin Color
- Unusual Bruising or Bleeding
- Yellowing of the Skin or Eyes (Jaundice)
Main Article on Tylenol Liver Damage Symptoms and Signs
Pictures, Images, Illustrations & Quizzes
Abdominal Pain: Common Causes of Stomach Pain in Children
Abdominal pain in children can be more than just a tummy ache. What are the common causes of abdominal pain in children? Learn...
Liver Disease Quiz: Fatty Liver Disease, Cirrhosis & Symptoms
What is liver disease? Take the Liver Disease Quiz and test your knowledge about this organ and its function.
Do you know the symptoms of liver disease? What is hepatitis? Take this quiz to learn about your liver and how to keep it healthy.
Picture of Jaundice
Often, physiologic jaundice -- the type seen in most newborns -- does not require treatment. See a picture of Jaundice and learn...
Picture of Liver
Front View of the Liver. The liver is a large, meaty organ that sits on the right side of the belly. See a picture of the Liver...
What's Causing Your Abdominal Pain?
In general, abdominal pain, which may be in the lower left or right of your abdomen, is a symptom of many possible conditions...
Examples of Medications for Tylenol Liver Damage Symptoms and Signs
Health Solutions From Our Sponsors
Subscribe to MedicineNet's General Health Newsletter